Limits...
Chemotherapy induced liver abnormalities: an imaging perspective.

Sharma A, Houshyar R, Bhosale P, Choi JI, Gulati R, Lall C - Clin Mol Hepatol (2014)

Bottom Line: There are several hepatic conditions that can result and keen clinical as well as radiographic recognition are paramount.These conditions can display clinical signs of acute hepatitis, liver cirrhosis, and even liver failure.It is important to anticipate and recognize these adverse reactions and thus appropriate clinical action can be taken.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, University of California, Irvine, Orange, CA, USA.

ABSTRACT
Treating patients undergoing chemotherapy who display findings of liver toxicity, requires a solid understanding of these medications. It is important for any clinician to have an index of suspicion for liver toxicity and be able to recognize it, even on imaging. Cancer chemotherapy has evolved, and newer medications that target cell biology have a different pattern of liver toxicity and may differ from the more traditional cytotoxic agents. There are several hepatic conditions that can result and keen clinical as well as radiographic recognition are paramount. Conditions such as sinusoidal obstructive syndrome, steatosis, and pseudocirrhosis are more commonly associated with chemotherapy. These conditions can display clinical signs of acute hepatitis, liver cirrhosis, and even liver failure. It is important to anticipate and recognize these adverse reactions and thus appropriate clinical action can be taken. Often times, patients with these liver manifestations can be managed with supportive therapies, and liver toxicity may resolve after discontinuation of chemotherapy.

Show MeSH

Related in: MedlinePlus

Pseudocirrhosis. Forty seven-year-old female patient with previous history of chemotherapy for metastatic breast cancer. Axial (A) and sequential coronal (B and C) contrast enhanced CT images of the abdomen show a worsening of macronodular liver contour with enlarged spleen, consistent with pseudocirrhosis and signs of liver failure.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4197183&req=5

Figure 4: Pseudocirrhosis. Forty seven-year-old female patient with previous history of chemotherapy for metastatic breast cancer. Axial (A) and sequential coronal (B and C) contrast enhanced CT images of the abdomen show a worsening of macronodular liver contour with enlarged spleen, consistent with pseudocirrhosis and signs of liver failure.

Mentions: Pseudocirrhosis is defined by morphology changes in the liver parenchyma that mimics liver cirrhosis, and can cause retracted tumor tissue and scarring (Fig. 3, 4). In between the areas of scarring, the liver parenchyma can regenerate and this accounts for its appearance. Pseudocirrhosis, while a potential cause of portal hypertension and liver failure, does not show the true clinical features of cirrhosis and loss of synthetic function.27 Pseudocirrhosis can also occur secondary to the hepatotoxic effects of chemotherapy without concurrent liver disease. Retraction is caused by nodular regenerative hyperplasia, and in most cases, it occurs subadjacent to the metastatic lesion after chemotherapy.28


Chemotherapy induced liver abnormalities: an imaging perspective.

Sharma A, Houshyar R, Bhosale P, Choi JI, Gulati R, Lall C - Clin Mol Hepatol (2014)

Pseudocirrhosis. Forty seven-year-old female patient with previous history of chemotherapy for metastatic breast cancer. Axial (A) and sequential coronal (B and C) contrast enhanced CT images of the abdomen show a worsening of macronodular liver contour with enlarged spleen, consistent with pseudocirrhosis and signs of liver failure.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4197183&req=5

Figure 4: Pseudocirrhosis. Forty seven-year-old female patient with previous history of chemotherapy for metastatic breast cancer. Axial (A) and sequential coronal (B and C) contrast enhanced CT images of the abdomen show a worsening of macronodular liver contour with enlarged spleen, consistent with pseudocirrhosis and signs of liver failure.
Mentions: Pseudocirrhosis is defined by morphology changes in the liver parenchyma that mimics liver cirrhosis, and can cause retracted tumor tissue and scarring (Fig. 3, 4). In between the areas of scarring, the liver parenchyma can regenerate and this accounts for its appearance. Pseudocirrhosis, while a potential cause of portal hypertension and liver failure, does not show the true clinical features of cirrhosis and loss of synthetic function.27 Pseudocirrhosis can also occur secondary to the hepatotoxic effects of chemotherapy without concurrent liver disease. Retraction is caused by nodular regenerative hyperplasia, and in most cases, it occurs subadjacent to the metastatic lesion after chemotherapy.28

Bottom Line: There are several hepatic conditions that can result and keen clinical as well as radiographic recognition are paramount.These conditions can display clinical signs of acute hepatitis, liver cirrhosis, and even liver failure.It is important to anticipate and recognize these adverse reactions and thus appropriate clinical action can be taken.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, University of California, Irvine, Orange, CA, USA.

ABSTRACT
Treating patients undergoing chemotherapy who display findings of liver toxicity, requires a solid understanding of these medications. It is important for any clinician to have an index of suspicion for liver toxicity and be able to recognize it, even on imaging. Cancer chemotherapy has evolved, and newer medications that target cell biology have a different pattern of liver toxicity and may differ from the more traditional cytotoxic agents. There are several hepatic conditions that can result and keen clinical as well as radiographic recognition are paramount. Conditions such as sinusoidal obstructive syndrome, steatosis, and pseudocirrhosis are more commonly associated with chemotherapy. These conditions can display clinical signs of acute hepatitis, liver cirrhosis, and even liver failure. It is important to anticipate and recognize these adverse reactions and thus appropriate clinical action can be taken. Often times, patients with these liver manifestations can be managed with supportive therapies, and liver toxicity may resolve after discontinuation of chemotherapy.

Show MeSH
Related in: MedlinePlus